Doctors just don't understand the tiredness!

After yet another trip to the doctors for a check up on my sleeping tablets he tells me that I should only sleep for 8 hours a night every night! Currently I am doing 10-12 hours a night and thats without the pills. Surely my body must need the sleep?

If I could function properly after 8 hours of sleep then I'd be more than happy but that just isn't the case. Why do they make you feel worse by saying I'm not helping myself by giving in to my exhaustion and sleeping?

22 Replies

  • Are you taking levothyroxine? Why I ask is that I had insomnia all the time I took it. I stopped taking it and tried several different alternatives but Naturethroid doesn't cause any problems.

  • I'm taking carbimazole and propranolol. Never been on levo

  • Maybe someone who is on the same meds as you may be able to help.

    Your body obviously needs the extra sleep, no matter what the GP says.

  • so do you have graves diseae, and if so how long hsve you been diagnosed?

  • I was diagnosed with graves in december 2012

  • I couldnt sleep when I was untreated for an overactive thyroid. Maybe your dose of carbimazole isnt enough and you are still overactive.

  • I am still waiting for my next endo appointment to check my levels in case I need an increase but they don't rush do they! I can't believe it takes 3 months for the medication to settle. That's probably another lie they've told me, I don't know who to trust. I'm even considering paying to go private but I'll end up seeing the same consultant anyway

  • Is it an idea to ask you GP to test your blood so you don't have to wait?

  • Will the GP do that? I suppose it won't hurt to ask him. Thanks

  • Hi you need to wait 6 - 8 weeks between medication changes to get a real blood result. Your GP should be willing to do your bloods between seeing the endo.

    I have Graves and have been on carbimazole for the last 2 years. Generally the endo will put you on a high dose of carb and as your bloods improve they will lower the dose. That much is true. They do not generally put the dose up as they do with hypos on levo.

    Insomnia is a common issue with being hyper and will improve over time. I am finally sleeping at night after years of exhausted napping. I do not think that sleeping tablets actually help in the long term. However you do need to rest as much as possible, avoid stress and eat as well as you can. Ignore the rubbish that your GP is spouting about 8 hours as he is talking about healthy people only.

    It would help it you could post your blood results on here with your dose level of carb. Also how long have you been diagnosed and on meds? Do you have Graves or short term thyroiditis? Graves is an autoimmune disease.

    BTW do have your bloods done at the GP for iron/folate levels and vitamin d and the b vitamin levels. people who are hyper are often anaemic or lacking vitamins which can make you really tired.

    All the best.

  • The GP won't usually do it him/herself but writes out the form so you can go to your local hospital bloods dept or make an appointment with the practice nurse to do it.

  • Hi,

    I can synmpathise with you. I have recently been diagnosed as having an overactive thyroid and have been taking 10 mg of carbimazole a day for three weeks now. I have 10 hrs sleep every night and have to have a three hour nap every day - 4 hours if I have had to go to the hospital or something. I am weary all the time. I don't know whether this is normal? I am seeing an edo in three weeks time.

  • Have you checked your adrenal glands and had a full blood test for vitamins and minerals?

  • I haven't had the adrenal test but my vit d was very low so I've been taking 10000mg alpha one and 1000iu of vit d since March

  • unfortunately if your bloods are in the range of normal!!!!!!!!! the Gps say you should be feeling fine and dont understand why you are not, they will suggest all sorts of other things but it is your Graves,It is still early days on your meds , you dont say what dose you are on ,this can sometimes need tweeking,you will at somme point start to feel better,vutamin d is good and I took 50,000 iu a week for 8 weeks and then 3,000 iu a day as a maintenance dose, , be kind to your self ,i wish you well x

  • My bloods were in the ' borderline normal' range for 4 years while I was complaining of excessive tiredness, I was even told that everything was fine with my bloods when I went in with a noticeable goitre that was affecting my breathing. That was a year ago, 8 weeks ago I had the whole thyroid removed and now feel even worse than ever, apart from the fact that I don't have trouble breathing now! My bloods say I have no problems now even though I feel like crawling under a rock ...........

  • My bloods showed tsh 0.01 (0.35-5) and ft4 27.1 (9-20) in december and they put me on 15mg carbimazole then in april tsh increased to 4.75 and ft4 dropped to 11.7 so now dropped to 5mg but still feeling crappy

  • I dont have hyper im hypo but when i was on Levo i couldnt sleep til 4 am every night for a few months even tho i was exhausted. I also get terrible headaches/ migraines and the one thing that has helped me through is valerian root you can get it as a tea or capsules or drops in your local health food shop. It has saved me several times and if you still have difficulty sleeping after taking it youre more relaxed about it anyway which helps! Used to get crazy flashing lights in my eyes when i dropped off which would wake me up. The valerian calmed that down. Please check that you can take it though with the meds you are on if you decide to try. You have to find your on way to make it work for you tho if i take it too soon it doesnt work so i drink it in bed

    I hope its ok to post this. im not advertising am I? apologies if it seems that way.


  • Hi Bexy

    Post is fine... :)



  • Thanks I might try and find some on my travels today. I'll try anything at this point...

  • Look at your iron levels. GP need to run full iron panel including TIBC (total iron binding capicity) .. Ferritin is raised (so looks nornal) when inflammation present (often with thyroid disease) so that is not a good guide. Read about non anaemic iron deficiency here:-

  • Thanks, in all the blood tests I've had done none have checked my iron levels. I'll make sure I get it added to the next lot

You may also like...